Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 16, NWS Wichita, KS

March 30, 2006Cowley County, Elk County, Kansas

NWS Wichita, KS issued this tornado warning at Mar 30, 2006, 4:34 PM CST for Cowley County, Elk County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 4:34 PM CST (22:34 UTC)
Expired
Mar 30, 2006, 5:15 PM CST
In force
41 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Cowley County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 8:42 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 302235
TORICT
KSC035-049-302315-
/O.NEW.KICT.TO.W.0016.060330T2234Z-060330T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  WESTERN ELK COUNTY IN SOUTHEAST KANSAS.

* UNTIL 515 PM CST

* AT 433 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR BURDEN...OR 13 MILES EAST OF WINFIELD...AND
  MOVING NORTHEAST AT 45 MPH.

* THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CAMBRIDGE

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW

LAT...LON 3743 9628 3727 9670 3738 9675 3746 9659
      3747 9652 3752 9646 3754 9639 3745 9629

$$

JAKUB
3 follow-up statements
000 
WWUS53 KICT 302242
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CST THU MAR 30 2006

KSC035-049-302315-
/O.CON.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
ELK KS-COWLEY KS-
442 PM CST THU MAR 30 2006

...A TORNADO WARNING CONTINUES FOR NORTHEASTERN COWLEY AND WESTERN
ELK COUNTIES UNTIL 515 PM CST...

AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 7 MILES SOUTHEAST OF ATLANTA...OR 20 MILES
NORTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 50 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN COWLEY
AND WESTERN ELK COUNTIES.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3743 9628 3727 9670 3738 9675 3746 9659
      3747 9652 3752 9646 3754 9639 3745 9629

$$

ELDER
000 
WWUS53 KICT 302251
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CST THU MAR 30 2006

KSC035-302301-
/O.CAN.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
COWLEY KS-
451 PM CST THU MAR 30 2006

...THE TORNADO WARNING FOR COWLEY COUNTY HAS BEEN CANCELLED...

AT 450 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3743 9628 3735 9651 3743 9650 3747 9652
      3747 9652 3752 9646 3754 9639 3745 9629

$$

KSC049-302315-
/O.CON.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
ELK KS-
451 PM CST THU MAR 30 2006

...A TORNADO WARNING CONTINUES FOR WESTERN ELK COUNTY UNTIL 515 PM
CST...

AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 8 MILES NORTH OF GRENOLA...OR 11 MILES WEST OF
HOWARD...AND MOVING NORTHEAST AT 45 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF WESTERN ELK COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3743 9628 3735 9651 3743 9650 3747 9652
      3747 9652 3752 9646 3754 9639 3745 9629

$$

ELDER
000 
WWUS53 KICT 302315
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CST THU MAR 30 2006

KSC049-302325-
/O.EXP.KICT.TO.W.0016.000000T0000Z-060330T2315Z/
ELK KS-
515 PM CST THU MAR 30 2006

...THE TORNADO WARNING FOR WESTERN ELK COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 511 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3743 9628 3735 9651 3743 9650 3747 9652
      3747 9652 3752 9646 3754 9639 3745 9629

$$

ELDER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:14 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 30, 3:14 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CST THU MAR 30 2006

.DISCUSSION...
FORECAST CONCERNS DEAL WITH REMNANT CONVECTION IN SOUTHEAST KANSAS
AND PORTIONS OF SOUTH CENTRAL. FOCUS THEN SHIFTS TO PERIODS OF
CONVECTION SATURDAY AFTERNOON/EVENING INTO SUNDAY NIGHT. ALSO,
TEMPERATURES WILL BE A CHALLENGE AS THE SYSTEMS MOVE THROUGH DUE TO
TIMING ISSUES... BUT FOCUS OF THIS DISCUSSION WILL BE ON THE
THUNDERSTORM CHANCES.

TONIGHT:
BY THIS FORECAST VALID TIME (00Z) STORMS SHOULD BE CONFINED TO THE
EASTERN HALF OF THE CWA AND MOVING TO THE EAST. STORMS SHOULD BE OUT
OF OUR FAR EASTERN COUNTIES BY MIDNIGHT. SEVERE THUNDERSTORMS WILL
REMAIN A THREAT AS STORMS CONGEAL INTO A LINE AND MOVE TO THE EAST.
THE MAIN HAZARDS THROUGH 06Z WILL BE FROM HAIL AND HIGH WINDS. ANY
CELLS THAT REMAIN AHEAD OF THE DRYLINE WILL CONTINUE TO POSE A
TORNADO THREAT AS WELL AS A HAIL AND HIGH WIND THREAT. ALSO ADDED
SLIGHT CHANCE POPS THROUGH 06Z FOR THUNDERSTORMS IN CENTRAL KS THAT
ASSOCIATED WITH THE LOW ITSELF. THINK THIS BIT OF CONVECTION WILL
ONLY LAST A FEW HOURS AFTER SUNSET BUT DIDNT WANT TO REALLY GET
CUTE WITH THE GRIDS GIVEN CURRENT EVENTS.

SATURDAY THROUGH SUNDAY:
DECIDED TO HOLD OFF THUNDERSTORM CHANCES UNTIL THE AFTERNOON HOURS
WHEN MORE MOISTURE CAN MAKE IT NORTH. AROUND THIS TIME A SURFACE LOW
DEEPENS AND WILL BE ABLE DRAW MORE MOISTURE INTO. ALSO THE SHORTWAVE
ENERGY INCREASES LATER IN THE DAY SATURDAY. GOING TOWARDS THE
OVERNIGHT HOURS A VERY STRONG LOW-LEVEL JET COMES INTO PLAY AND THE
WHOLE AREA IS EXPECTED TO BE IN A DIFFLUENT AREA OF THE UPPER LEVEL
JET.

TUESDAY THROUGH WEDNESDAY:
MODELS SEEM TO BE SLOW THINGS DOWN A BIT FOR THE MID-WEEK SYSTEM.
DUE TO LACK OF MODEL CONSISTENCY DECIDED TO HOLD OFF MAKING
SIGNIFICANT CHANGES TO THE GOING FORECAST. HAVING SAID THAT IT NOW
LOOKS LIKE WEDNESDAY INTO THURSDAY AFTERNOON. AS A RESULT DID PUT
MENTION OF STORMS IN THE FORECAST FOR THURSDAY WHEN IT LOOKS LIKE
THE MAIN SYSTEM FINALLY EJECTS OUT INTO THE PLAINS.

REGARDING TEMPERATURES THROUGH THE FORECAST... THE GENERAL THEME WAS
TO RAISE MAX AND MINS AHEAD OF THE SYSTEMS DUE TO STRONG SOUTHERLY
FLOW AND MOISTURE ADVECTION. UPPED MAX AND MIN TEMPERATURES SUNDAY
MORNING AND SUNDAY AFTERNOON. ALSO RAISED TEMPERATURES TUESDAY AND
WEDNESDAY AHEAD OF THE MID-WEEK SYSTEM.

BOWMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    45  72  45  76 /   5   0  10  20
HUTCHINSON      41  71  43  75 /  10   0   5  20
NEWTON          44  71  43  75 /  10   0   5  20
ELDORADO        45  71  44  75 /  20   0  10  20
WINFIELD-KWLD   46  72  46  77 /  10   0  10  20
RUSSELL         37  67  41  73 /  20   0   5  20
GREAT BEND      38  70  42  74 /  20   0   5  20
SALINA          42  67  40  73 /  20   0   5  20
MCPHERSON       42  70  42  74 /  20   0   5  20
COFFEYVILLE     48  72  45  76 /  50   0  10  20
CHANUTE         48  71  43  75 /  50   0   5  20
IOLA            47  70  42  74 /  50   0   5  20
PARSONS-KPPF    48  71  44  75 /  50   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Mar 30, 4:00 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST THU MAR 30 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS THROUGH MIDNIGHT. STORMS WILL MOVE EAST THROUGH
THE EAVING HOURS AND WILL IMPACT AREAS OF SOUTHEAST KANSAS LATE
THIS EVENING. INITIALLY... TORNADOES... LARGE HAIL AND DAMAGING
WINDS WILL BE THE HAZARDS BUT THE TORNADO THREAT WILL DECREASE AS THE
EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH
SUNDAY NIGHT. AT THIS TIME...IT APPEARS AT LEAST STRONG
THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS.

MORE THUNDERSTORMS WILL BE POSSIBLE STARTING TUESDAY. ONCE AGAIN...
IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY
TUNED FOR LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON...GENERALLY ALONG AND EAST OF INTERSTATE 135.
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/CDB

In the hours before

Local storm report, Mar 30, 4:17 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FUNNEL CLOUD     INDEPENDENCE            37.23N 95.71W
03/30/2006                   MONTGOMERY         KS   TRAINED SPOTTER

            APPEARS TO BE DIPPING UP AND DOWN FROM WALL CLOUD.

&&

LFW
Local storm report, Mar 30, 4:18 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TORNADO          1 W INDEPENDENCE        37.23N 95.73W
03/30/2006                   MONTGOMERY         KS   LAW ENFORCEMENT

&&

LFW
Local storm report, Mar 30, 4:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             10 NE WINFIELD          37.37N 96.84W
03/30/2006  E0.75 INCH       COWLEY             KS   TRAINED SPOTTER

            COVERED THE GOUND.

&&

LFW
Local storm report, Mar 30, 4:26 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TORNADO          7 E ELK CITY            37.29N 95.78W
03/30/2006                   MONTGOMERY         KS   EMERGENCY MNGR

            TORNADO OVER ELK CITY LAKE.

&&

LFW
Local storm report, Mar 30, 4:27 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             SYCAMORE                37.33N 95.72W
03/30/2006  E0.88 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

LFW
Local storm report, Mar 30, 4:32 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          1 NE SYCAMORE           37.34N 95.71W
03/30/2006                   MONTGOMERY         KS   EMERGENCY MNGR

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:46 AM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more16 hr
Mar 30, 11:55 AM CSTSevere Thunderstorm WarningICTEllsworth, Lincoln65 min
Mar 30, 12:00 PM CSTSevere Thunderstorm WarningICTReno, Sedgwick60 min
Mar 30, 12:13 PM CSTTornado WarningICTEllsworth, Saline31 min
Mar 30, 12:34 PM CSTSevere Thunderstorm WarningICTSedgwick27 min
Mar 30, 12:40 PM CSTSevere Thunderstorm WarningICTHarvey, Marion39 min
Mar 30, 12:56 PM CSTSevere Thunderstorm WarningICTMcPherson, Saline49 min
Mar 30, 1:05 PM CSTTornado WarningICTButler, Marion40 min
Mar 30, 1:25 PM CSTTornado WarningICTMcPherson26 min
Mar 30, 1:33 PM CSTTornado WarningICTChase, Marion27 min
Mar 30, 1:43 PM CSTSevere Thunderstorm WarningICTHarvey, McPherson, Marion62 min
Mar 30, 2:02 PM CSTSevere Thunderstorm WarningICTButler, Cowley37 min
Mar 30, 2:12 PM CSTTornado WarningICTMarion18 min
Mar 30, 2:23 PM CSTSevere Thunderstorm WarningICTCowley, Elk29 min
Mar 30, 2:52 PM CSTSevere Thunderstorm WarningICTChautauqua53 min
Mar 30, 3:08 PM CSTTornado WarningICTChautauqua, Elk29 min
Mar 30, 3:35 PM CSTSevere Thunderstorm WarningICTElk, Wilson55 min
Mar 30, 3:51 PM CSTTornado WarningICTWilson, Woodson15 min
Mar 30, 3:55 PM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery65 min
Mar 30, 4:04 PM CSTTornado WarningICTChautauqua, Montgomery34 min
Mar 30, 4:08 PM CSTSevere Thunderstorm WarningICTCowley37 min
Mar 30, 4:27 PM CSTTornado WarningICTNeosho, Wilson29 min
Mar 30, 4:57 PM CSTSevere Thunderstorm WarningICTElk, Greenwood48 min
Mar 30, 5:23 PM CSTSevere Thunderstorm WarningICTWilson, Woodson52 min
Mar 30, 5:33 PM CSTTornado WarningICTWilson, Woodson32 min
Mar 30, 5:59 PM CSTTornado WarningICTAllen46 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.